Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

In surgical menopause. On oral Estradiol and gaining weight. Have hot flashes, mood swings and brain fog. Suggest?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
Hello! I am 42 years old & in surgical menopause since age 27 (no ovaries, uterus or cervix). I have been on oral Estradiol and am noticing an average weight gain of 10 lbs per year; however, I am still experiencing hot flashes, mild mood swings and brain "fog". I currently take 2 mg of oral Estradiol. My question the weight gain a side effect of the Estradiol OR is it happening because my dosage is not high enough to control the symptoms of surgical menopause?
Posted Tue, 8 Oct 2013 in Women's Health
Answered by Dr. Kulsoom Qureshi 1 hour later
Brief Answer:
Estradiol causes weight gain

Detailed Answer:
Thanks for your question.
Weight gain is a known side effect of estradiol.
You are taking quite a sufficient dose of estrogen replacement.
In surgical menopause as compared to the normal menopause the hormone deficiency is abrupt & before surgery body is not being programmed to become used to this upcoming hormone deficiency.
Therefore, many doctors prescribe combined hormone replacement ( both estrogen & progesterone) to young women who have surgical menopause. You were given estrogen alone, there may be some reason for this choice being made for you, & this may be a reason why you are still experiencing the effects of hormone deficiency.
Anyway, you are 42 now & a combination therapy perhaps is not a better choice for you.
I think I have given you the desired information.
Take care.
Above answer was peer-reviewed by
Follow-up: In surgical menopause. On oral Estradiol and gaining weight. Have hot flashes, mood swings and brain fog. Suggest? 1 hour later
One more question...if I lower my dosage of Estradiol will I be able to easily lose the weight I have gained? In theory I should no longer gain, but will the extra weight be easy to lose with diet and exercise? Thank you again for your time!
Answered by Dr. Kulsoom Qureshi 9 hours later
Brief Answer:
Life style modifications are difficult but helpful

Detailed Answer:
Thanks for your reply.
Yes, this is a theoretical possibility, if estradiol is the sole cause in your case.
It will not help if you are gaining weight due to improper diet & lack of exercise.
I strongly recommend that you should not lower the dose without consulting your treating physician as this may aggravate your post-menopausal symptoms & make yourself prone to other long term health problems like osteoporosis & cardiovascular problems.
It would be more appropriate if you adopt a more active life style with regular exercise & start eating a more healthy food.
Another common cause of weight gain is thyroid dysfunction. So, please check your TSH levels to rule this out.
Hope I have addressed your concerns properly.
Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor